Niacin is a type of B vitamin that the body needs for several functions. Higher doses can help lower cholesterol, but long-term treatment with niacin — particularly with extended-release forms — may damage the liver.

For more in-depth resources about vitamins, minerals, and supplements, visit our dedicated hub.

Niacin is a water-soluble vitamin. It is an important vitamin as it helps to turn food into energy and helps with the function of cells in the body.

This article examines how niacin can damage the liver. It also discusses the signs of liver damage due to too much niacin and the next steps a person should take.

Supplementary niacin that can cause liver damage.Share on Pinterest
Stefania Pelfini, La Waziya Photography/Getty Images

Niacin — also called vitamin B3 — is a water-soluble vitamin naturally present in many foods.It is also available as two dietary supplements: nicotinic acid and nicotinamide.

A healthcare professional may prescribe nicotinic acid to help treat high cholesterol. Prescription-strength nicotinic acid can play a role in reducing low-density lipoprotein (LDL) cholesterol, or “bad” cholesterol, while increasing levels of high-density lipoprotein (HDL) cholesterol, or “good” cholesterol.

The Office of Dietary Supplements (ODS) notes there have not been any reported adverse effects as a result of consuming niacin that occurs naturally in foods.

However, high doses and long-term treatment can lead to issues with the liver, such as hepatitis and liver failure. Certain high doses have associations with liver damage.

The damage often becomes apparent after a dose increase.

How so?

According to a 2018 study, both quick-release and extended-release niacin have links to liver damage or toxicity. They believe the mechanism for damage occurs in the liver due to chemical reactions and changes that take place. However, the exact mechanisms remain unclear.

Experts theorize that high doses of niacin overwhelm the nicotinic acid receptors, which are a type of protein responsible for flushing out excess amounts of niacin from the body.

The ODS states that high doses of nicotinic acid can damage the liver if a person takes it over months or years.

Doses of 1,000–3,000 milligram (mg) per day of nicotinic acid can lead to serious adverse effects, such as:

Additionally, Oregon State University suggests that previous research found that liver toxicity can occur at doses as little as 500–750 mg per day.

The ODS also notes that signs of liver toxicity can occur if a person takes 3,000 mg per day of nicotinamide. Although nicotinamide has fewer adverse effects than nicotinic acid, some people undergoing dialysis have been seen to experience adverse effects when taking doses of 500–1,500 mg per day.

People should only take niacin under the direct supervision of a doctor and enquire about the correct dosing.

A person should speak with a doctor if they believe they have taken too much niacin.

Signs of liver damage include:

  • jaundice, which is the yellowing of skin and eyes
  • fatigue
  • itching
  • nausea
  • vomiting

People should only take niacin under the supervision of a doctor.

Experts indicate that elevated niacin levels are dose-dependent. Most cases are mild and will resolve soon after a person stops taking the medication. After a person stops taking niacin, the symptoms they are experiencing may stop within a few days.

In some cases, elevated levels of niacin can lead to moderate to severe liver damage. When this occurs, it can cause liver failure, which can result in death.

Niacin can increase levels of serum aminotransferase, which indicate liver damage. It can take weeks or months for the serum enzyme elevations to resolve.

People should discuss their individual treatment plans with a doctor. A 2020 article points out that if the injury occurred after switching to a sustained-release form of niacin, the shorter-acting form may be considered at a lower dose with caution after discussing this with a doctor.

If the niacin levels have caused severe damage, it can result in liver failure. This can be fatal or require an emergency liver transplant.

Niacin is an essential vitamin that the body needs for several functions.

The levels of niacin that a person consumes via food or drink naturally will not lead to liver damage.

However, high doses can result in liver damage, and long-term treatment can result in liver failure.

A person taking niacin to lower cholesterol levels should take the medication as a doctor prescribes. They should also inform the doctor if they notice any unusual side effects when taking niacin supplements or prescription-strength doses.